Follow
Share

MIL in assisted living with dementia. We realize the disease is progressing but thought she was holding her own well enough. Today we got a call from the AL to tell us that for the past couple of days she has forgotten how to feed herself and the staff has had to feed her. I can't help but think it is coincidental that a couple of weeks ago she just started a new med (Seroquel) and also was being treated for a UTI. Could this just be a side effect of getting used to the Seroquel? Staff does not seem to think it is meds related.


I would really appreciate opinions and suggestions. I feel they are trying to push us to get her into a nursing home. Help - I am so stressed out about this! Thank you!

Thanks Sunnygirl for your suggestion about Memory Care. We are in New York state. There are Memory Care facilities as an alternative to nursing homes. However they are all private pay and she doesn't have the $$. We are looking at nursing homes with dementia units and will be applying for Medicaid.
Helpful Answer (0)
Reply to Sanibel01
Report

Thank you everyone for taking the time to respond. Your thoughts and advice are appreciated. NYDaughterInLaw - good insight on your part and I agree about the calls from AL. In fact the director gave me a heads up today that they are issuing a 30 day letter. She is more than willing to work with us and will not enforce the 30 days as long as we are working at finding nursing home placement. At their request I went there this morning to observe breakfast without MIL knowing I was there. I saw for myself that she seems "lost" at the table. For example, she picked up her spoon and just kept stirring her oatmeal around the bowl rather than eating it. An aide sat down next to her to que her to eat the oatmeal. With the instruction its as though she doens't know what to do with the food. We are supposed to get the results of her urinalysis tomorrow.
Helpful Answer (0)
Reply to Sanibel01
Report
NYDaughterInLaw May 9, 2019
So sad. Glad that your AL director is working with you.
(0)
Report
I wouldn't get too upset yet. You need to get Mom to her doctor and have her evaluated. The UTI could be causing problems. The AL can give you their opinion then you go from there. If found that this is now a problem Mom has, the AL may ask that you put Mom in LTC. ALs are just that, the assist. They don't have enough CNAs to feed residents.

This sounds stupid but it happened to me. Ask them if they put the fork in her hand. I had an aide tell me Mom didn't brush her teeth. I asked if she put the paste on the brush then handed it to Mom. I was told no. Thats why she didn't brush her teeth. At Moms AL as long as they put the fork in Moms hand she was OK.
Helpful Answer (2)
Reply to JoAnn29
Report

Good morning,

You are right to get her checked out. This could just be a result of an illness or medication. I remember over ten years ago this happening to my mother. She had moderate dementia with Bipolar. She had gone to rehab to recover from a devastating UTI. Her psych meds got all messed up and we watched her abilities regress until she too, had to be fed. We were appalled, and even with us advocating for her, did not get better. We ended up removing her from this rehab/LTC facility and took her to the geriatric psych ward at one of the local hospitals. Within a few days, she was stabilized and back to being able to feed herself.

How advanced is your MIL’s dementia? Have her seen by a geriatric psychiatrist. My mother has been on Depakote and Seroquel for years for her Bipolar Disorder. At 88, she has almost no ADL’s, but she can still feed herself. As others have said, it is one of the last skills to go. I think you are right to question if the UTI and new medication have affected your MIL. This could be a short-term side affect that might be resolved with further testing and treatment.
Helpful Answer (0)
Reply to Treeartist
Report

Not being able to feed yourself happens with other dementias too. My mother had vascular dementia and lost the ability to feed herself the last year of her life. I suspect your mum's disease is progressing.but it is wise to check everything out,
Helpful Answer (3)
Reply to golden23
Report

That you are getting calls from her AL indicates that they have assessed her and determined that she is not a good candidate anymore to live there.
Helpful Answer (3)
Reply to NYDaughterInLaw
Report

As stressful as it is, I think it is time to have her reassessed.

You want her to receive the level of care she needs and that is the bottom line. Huge pain, yes, but so would 20 calls a day discussing the activities that she can no longer perform be. Not to mention that she is at risk because the caregivers are not equipped to help a higher level of need.

The AL let it go for a couple days, things happen and are short lived. They are seeing this has become chronic. Could it be that the UTI wasn't completely dealt with and has flared back up, yes, but she should be checked out and reassessed.
Helpful Answer (2)
Reply to Isthisrealyreal
Report

Serquel is a anti-psychic drug. It is to treat bi-polar, schizophrenia, and depression. It is known as a mood stabilizer, although there is still some debate if the drug really does in fact stable one's mood. This drug should not be use as a sleep aid for it has many side effects which include weight loss, uncontrollable trimmers, muscle spasm, difficult swallowing, nightmares, daytime sleepness, drowsiness and in low number of cases death. This is just a few of the side effects. However, it should not effect a persons ability to feed themselves.

A pt taking Serquel should have a blood test done every 3 months for this drug can cause liver and kidney damage that can be permanent.


As always please talk to your LO physician about all possible side effects.

I think what you are seeing is late stage dementia or maybe a stroke.

Please consult with her Dr.


Just my 2 cents!
Helpful Answer (0)
Reply to Shell38314
Report

Seroquel does not have that as a listed side effect. Losing the ability to feed oneself is common in later stages of most dementias.
Helpful Answer (3)
Reply to Becky04473
Report
NeedHelpWithMom May 8, 2019
Thanks for sharing your knowledge.
(0)
Report
You can discuss it with her doctor, but, I would keep in mind the reason for the medication and if it's helping her. My LO takes a small dose of Seroquel at night to help her rest. It works great for her. She took it for years before she became unable to feed herself. With her, it's the progression of the disease. I'm not sure how the antibiotics could affect her being able to feed herself, but, to clear your mind, you could check with the doctor and pharmacist. People progress at different rates. My LO is end stage how, but, feeding herself was one of the last things to go for her.
Helpful Answer (4)
Reply to Sunnygirl1
Report
Sanibel01 May 8, 2019
Thank you Sunnygirl. Your response is actually very helpful. Yes the reason the Seroquel was prescribed was to help her calm down/sleep at night. She had started getting up in middle of night, getting dressed and demanding her car! The Seroquel has helped with the nighttime behavior. I will check with her MD. This is so sad for all of us going through it. Please accept a big hug to you and your mom from me.
(2)
Report
Thank you for answering and for your support and hugs! I have not been able to find that not feeding yourself is a side effect. With end stage alzheimers that is not uncommon. But she doens't have alzheimers.
Helpful Answer (1)
Reply to Sanibel01
Report

Gosh, meds can have side effects but I am not familiar with this drug. Is that a listed side effect of the drug?

Is not being able to feed oneself a stage of the dementia? I am not familiar enough with dementia to answer your question.

I do offer support and hugs. I am sure others who are experienced will be able to help further.
Helpful Answer (1)
Reply to NeedHelpWithMom
Report

Ask a Question

Subscribe to
Our Newsletter